Protease inhibitors and the NRTI drug 3TC are more associated with increases in lipids and/or accumulation of body fat. NRTI drugs like AZT and particularly d4T and other similar drugs are more associated with fat loss (sometimes called facial and limb wasting or lipoatrophy). This article focuses on lipoatrophy, what is known and what can be done about it.
The answers to these questions are taking shape as research provides clues.
One study comparing d4T, efavirenz and 3TC with tenofovir, efavirenz and 3TC showed that the people on tenofovir had on average six pounds more fat than people who took d4T. The people who took the tenofovir regimen also had larger amounts of fat just beneath the skin (called subcutaneous fat) in their arms and legs than did the d4T group after 96 weeks (about two years).
It may be possible to decrease your risk of lipoatrophy by avoiding d-drugs in your regimen, but decreased risk certainly doesn't mean no risk. Lipoatrophy has been seen in people on a wide variety of anti-HIV drug regimens, including those not containing d-drugs as well as among people who have never taken medication at all.
The newly approved HIV medications emtricitabine and atazanavir do not appear to induce lipoatrophy in studies performed to date so reliance on d-drugs is not an automatic necessity. There is no perfect anti-HIV drug, but a very good drug not only controls HIV levels, it should also have few side effects that interfere with the quality of daily life.
One study found a difference in subcutaneous fat gain measurements (DEXA and CT scans) at one-year intervals for 61 people who switched from NRTI-containing regimens to ritonavir + indinavir + efavirenz. However, when asked to rate their fat gain in questionnaires, they did not personally notice any improvements.
In a study called MITOX, the half of the 111 volunteers with moderate to severe lipoatrophy who switched from AZT or d4T to abacavir (300 mg twice a day) without changing the rest of their regimens also experienced about a 10% gain in subcutaneous fat, but did not notice their gains in the mirror. The other half of the group, who remained on their original regimens, saw no fat gains, either on test results or in the mirror. The measurements of fat gain were made over a six-month period, possibly too short a time to produce visible changes.
Two-year follow up results of the MITOX Study were presented at a Lipodystrophy Workshop in July of this year. Those who switched from AZT or d4T to abacavir had continuous limb fat gain (36% more fat). At this rate of recovery, researchers project that full fat stores would be restored after six years.
At the current time, the bottom line is that switching from therapies that may be causing lipoatrophy might have some benefit, but it may require considerable patience, possibly years, to see visible fat gains. Not everyone who switches, however, will experience fat gains in the short or the long-term, as the drugs may not be the only cause of lipoatrophy.
Facial restoration procedures are considered cosmetic and are not covered by insurance. Some women who have had radical mastectomies have seen insurance reimbursement; arguments for reimbursement for facial reconstruction are therefore possible based on prior practices. Nelson Vergel at the AIDS advocacy organization PoWer can be contacted through www.facialwasting.org or by phone at 713-520-6630 for information about advocacy efforts to see insurance reimbursement for facial wasting corrective procedures. For more information on lipoatrophy, call Project Inform's Hotline.
Liposuction of fat from one body area to relocate the fat in facial creases is another option, but this fat may be quickly reabsorbed or migrate away from the facial area.
Silicone gels and oils are not dissolved and absorbed by the body, but are known to relocate. They also involve risks of ongoing and visible inflammation (called granulomas). Silicone gels and oils lack FDA approval for facial wasting. However, LIS (liquid injectable silicone) and Silikon-1000 (microspheres of polymers) have been used at a physician's prerogative with some success, particularly when granuloma formation is closely monitored and infections are promptly treated to avoid scarring. Bioform (a polysaccharide gel) and BioAlcamid (polyalkylamide gel) are other man-made preparations that could be used for correcting facial changes. Costs average around $4,000, and often require traveling outside the U.S. to obtain the products.
A skin (dermal) graft involves taking skin from another area of the body and tailoring it to restore facial fullness is another surgical option. Facelifts vary widely in cost and effect, and can provide a long-term solution for changes from lipoatrophy.
Teflon paste and bioplastics produce very problematic inflammatory reactions and serious infections and are probably poor choices.
A study of one man-made preparation, New-Fill (polylactic acid), for facial wasting is underway at Blue Pacific Aesthetic Medical Group in Hermosa Beach, CA. Up to six treatments are done at three-month intervals; six-month and twelve-month follow ups are planned. They can be contacted by phone at 310-374-0347 or online at www.bpacific.com. Conant Medical Group in San Francisco is also planning a study of New-Fill; contact Chris Eden at 415-255-0744.
New-Fill can be obtained at the same price range as BioAlcamid and Bioform, and is available through DAAIR, Direct Access Alternative Information Resources at 119 West 23rd Street, Suite #404, New York, New York 10011; call 212-255-9280, fax 212-255-9355, or email firstname.lastname@example.org. Use of this product is supported by positive reports at the 2000 International Workshop on Adverse Drug Reactions in Lipodystrophy and HIV and at the Second European Workshop on Lipodystrophy.